Virginia, 2015

Dense Fog in Virginia, March 11, 2015

March 11, 2015 · NWS LWX · 6 events in 6 counties and zones

Moisture pooling ahead of a slow moving cold front resulted in areas of dense fog over portions of the Piedmont.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Moisture pooling ahead of a slow moving cold front resulted in areas of dense fog over portions of the Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 11, 1:34 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 11, 1:34 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT WED MAR 11 2015

.SYNOPSIS...
A SLOW-MOVING FRONT IS EXPECTED TO DROP SOUTH OF THE REGION LATE
TODAY. HIGH PRESSURE BUILDS IN TONIGHT AND REMAINS THROUGH
THURSDAY. ON FRIDAY...LOW PRESSURE WILL APPROACH THE REGION FROM
THE LOWER MISSISSIPPI VALLEY AND BRING UNSETTLED WEATHER THROUGH
SATURDAY. HIGH PRESSURE RETURNS FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY IS REACHING THE FAR
SOUTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. OVERRUNNING
LIGHT RAIN WILL EXIT THE AREA BY LATE AFTERNOON. CLOUD COVER
PERSISTS OVER MOST OF THE AREA...ALBEIT THIN IN SOME LOCATIONS.
INCREASING SUN ANGLE HAS ALLOWED TEMPS TO CLIMB INTO THE LOW 60S
AT MANY LOCATIONS EAST OF THE BLUE RIDGE AND IN THE SHENANDOAH
VALLEY. MAINLY MID TO UPPER 50S ACROSS NRN MD AND IN THE SOUTHERN
TIER COUNTIES WHERE LIGHT RAIN HAS PERSISTED. TEMPS MAY STILL
BRIEFLY MAKE IT INTO THE LOW 60S THIS AFTN IF CLOUD BREAKS
DEVELOP.

HIGH PRESSURE BUILDS INTO THE GREAT LAKES AND ONTARIO TONIGHT. THE
HIGH...COMBINED WITH A MARITIME LOW...WILL ADVECT COOL CANADIAN
AIR INTO THE REGION TONIGHT. THERE SHOULD BE ENOUGH OF A PRESSURE
GRADIENT TO INDUCE A N-NW BREEZE AROUND 5-10KT. LOWS WILL BE IN
THE 30S OVER MOST AREAS TONIGHT...WITH LOW 40S LIKELY IN BALTIMORE
CITY AND WASHINGTON DC.

HIGH PRESSURE NOSES DOWN INTO THE MID-ATLANTIC THURSDAY.
SUBSIDENCE WILL PROMOTE MOSTLY CLEAR SKIES. TEMPERATURES ARE
EXPECTED TO REACH THE 50S OVER MOST OF THE AREA...TOUCHING 60 OVER
PORTIONS OF THE PIEDMONT AND CENTRAL FOOTHILLS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A WEDGE OF HIGH PRESSURE WILL HOLD FIRM OVER THE AREA INTO THURSDAY
NIGHT. A CLEAR SKY AND LIGHT TO CALM WINDS IN THE EVENING WILL ALLOW
TEMPERATURES TO FALL INTO THE LOWER 30S...BUT THEREAFTER INCREASING
CLOUDS WILL CAUSE TEMPERATURES TO HOLD STEADY OR SLOWLY RISE AFTER
MIDNIGHT. MODELS HAVE TRENDED MUCH SLOWER WITH THE ONSET OF
PRECIPITATION /EXCEPT FOR THE SREF/ SO HAVE TRIMMED POPS BACK
THURSDAY NIGHT INTO FRIDAY. THIS ALSO MEANS PRECIPITATION WILL
LIKELY NOT OVERLAY COLDER AIR...SO THE CHANCE OF FZRA OVER THE
SHENANDOAH VALLEY CONTINUES TO DIMINISH /THOUGH IS STILL NON-ZERO AT
THE MOMENT/. NOT ENOUGH CONFIDENCE TO INCLUDE A MENTION IN THE HWO.

CLOUDS STEADILY INCREASE DURING THE DAY FRIDAY FROM SOUTHWEST TO
NORTHEAST...FOLLOWED BY RAIN STARTING DURING THE AFTERNOON AND EARLY
EVENING HOURS. RAINFALL WILL BECOME WIDESPREAD AND COULD BE MODERATE
AT TIMES FRIDAY NIGHT INTO SATURDAY MORNING. MOST OF THIS WEEK HAS
BEEN ABOVE FREEZING SO THE SNOWPACK EVEN IN THE HIGHER TERRAIN IS
DWINDLING. THEREFORE THE THREAT OF MAIN STEM RIVER FLOODING DUE TO
SNOWMELT COMBINED WITH RAINFALL APPEARS LOW AT THIS TIME. HOWEVER
FLASHIER STREAMS AND URBAN AREAS COULD STILL SEE MINOR FLOODING SO
WILL MENTION THAT IN THE HWO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
EXPECT RAIN TO LINGER THROUGH MOST OF THE DAY SAT. DEWPOINTS
EXPECTED TO BE IN THE 50S WHICH WILL KEEP TEMPS RATHER
MILD...DESPITE THE RAIN. WEAK COLD FRONT MOVES THROUGH SAT
EVENING/NIGHT WITH LITTLE IMPACT ON SENSIBLE WX...EXCEPT A WIND
SHIFT.

SUNDAY LOOKS TO BE MILD WITH TEMPS IN THE 50S AND BREEZY
WINDS...ESPECIALLY EAST OF THE BLUE RIDGE. HIGH PRESSURE BUILDS IN
FOR SUN NIGHT THROUGH MON...BEFORE A CLIPPER SYSTEM APPROACHES THE
REGION OVERNIGHT MON INTO TUE. KEPT CHC POPS IN FORECAST FOR LIQUID
PRECIP. HOWEVER...BETTER CHANCES MIGHT BE ALONG MASON DIXON LINE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WITH 5-10KT NW FLOW EXPECTED THIS AFTERNOON AND
EVENING. LIGHT NW FLOW CONTINUES TONIGHT...THEN INCREASES TO
AROUND 10KT AGAIN DURING THE DAY THURSDAY.

VFR W/ LGT/VAR WIND THU NIGHT...BCMNG SLY 5-10 KT W/ SUB- VFR IN
LWR CIGS/RA FRI- FRI NIGHT.

MVFR OR LOCALLY IFR CONDITIONS EXPECTED IN PRECIP THROUGH SAT
AFTERNOON. VFR CONDITIONS RETURN SAT NIGHT/SUN ONCE PRECIP ENDS

&&

.MARINE...
GENERALLY LIGHT AND VARIABLE WINDS ON THE WATERS THIS AFTERNOON.
WIND DIRECTION BECOMES MORE CONSISTENTLY NW TONIGHT. THERE MAY BE
ENOUGH OF A PRESSURE GRADIENT AND COOL ADVECTION ALOFT TO CAUSE
GUSTS TO AROUND 15KT OVERNIGHT...MAINLY ALONG THE LOWER TIDAL
POTOMAC AND THE SOUTHERN CHESAPEAKE BAY ZONES. A SMALL CRAFT
ADVISORY MAY BE NEEDED...BUT CONFIDENCE RIGHT NOW IS NOT HIGH
ENOUGH TO WARRANT IT. WINDS ARE EXPECTED TO DECREASE TO AROUND
10KT AGAIN THURSDAY AS HIGH PRESSURE BUILDS OVER THE WATERS.

A WEAK PRESSURE GRADIENT IS EXPECTED OVER THE WATERS
THURSDAY NIGHT THROUGH FRIDAY NIGHT...INITIALLY AS HIGH PRESSURE
MOVES OVERHEAD...THEN AS A BROAD WARM FRONTAL ZONE TRAVERSES THE
WATERS. WINDS/WAVES WILL REMAIN BELOW SCA LEVELS DURING THIS TIME.

BREEZY CONDITIONS ON SUN MIGHT LEAD TO SOME SCA CONDITIONS.

&&

.HYDROLOGY...
A PERIOD OF MODERATE RAINFALL MAY LEAD TO MINOR FLOODING ON FLASHIER
CREEKS AND STREAMS AS WELL AS IN URBAN AREAS FRIDAY AFTERNOON INTO
SATURDAY MORNING.

&&

.CLIMATE...
THE HIGH TEMPERATURE YESTERDAY AT WASHINGTON DC /REAGAN
NATIONAL AIRPORT...DCA/ WAS 50 DEGREES. THIS MARKS THE FIRST TIME 3
CONSECUTIVE DAYS REACHED 50 DEGREES OR HIGHER SINCE DECEMBER 26TH-
28TH 2014. DULLES AIRPORT /IAD/ AND BALTIMORE-WASHINGTON
INTERNATIONAL AIRPORT /BWI/ DID NOT REACH 50 DEGREES YESTERDAY...AND
THUS HAVE STILL NOT HAD A STRETCH OF 3 OR MORE DAYS OF 50 DEGREES
OR HIGHER SINCE DECEMBER 26TH-28TH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...KCS
NEAR TERM...KCS
SHORT TERM...DFH
LONG TERM...MSE
AVIATION...KCS/MSE/DFH
MARINE...KCS/MSE/DFH
HYDROLOGY...DFH
CLIMATE...DFH
Hazardous weather outlook, Mar 11, 12:48 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT WED MAR 11 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
148 PM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PERIOD OF MODERATE RAINFALL MAY LEAD TO MINOR FLOODING ON FLASHIER
CREEKS AND STREAMS AS WELL AS IN URBAN AREAS FRIDAY AFTERNOON INTO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121600-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
148 PM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PERIOD OF MODERATE RAINFALL MAY LEAD TO MINOR FLOODING ON FLASHIER
CREEKS AND STREAMS AS WELL AS IN URBAN AREAS FRIDAY AFTERNOON INTO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
March 11, 6:35 PM EST to 10:40 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

GVE and OMH reported one quarter mile or less visibilities.

Dense Fog, Southern Fauquier

When
March 11, 6:50 PM EST to 9:35 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

HWY reported one quarter mile or less visibilities.

Dense Fog, Stafford

When
March 11, 7:30 PM EST to 9:45 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

RMN reported one quarter mile or less visibilities.

Dense Fog, Spotsylvania

When
March 11, 7:30 PM EST to 11:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

EZF and 7W4 reported one quarter mile or less visibilities.

Dense Fog, Culpeper

When
March 11, 7:35 PM EST to 9:40 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

CJR reported one quarter mile or less visibilities.

Dense Fog, King George

When
March 11, 8:00 PM EST to 11:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

One quarter mile or less visibilities were reported in surrounding areas.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567359, 567363, 567361, 567362, 567360, 567364.